Hail, Winneshiek
- When
- June 18, 8:00 PM CST
- Where
- Winneshiek County, 0.5 mi E of Calmar
- Measured
- 1 in hail
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 43.180, -91.870
Scattered thunderstorms occurred during the evening of June 18. An isolated report of hail the size of quarters was received from a storm spotter and the news media.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms occurred during the evening of June 18. An isolated report of hail the size of quarters was received from a storm spotter and the news media.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 18, 6:50 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 750 PM CDT THU JUN 18 2009 .UPDATE... NEW SEVERE STORM WATCH /NUMBER 470/ ISSUED FOR CLARK/TAYLOR COUNTIES IN CNTL WISC. THIS FOR LATER EVENING LIKELIHOOD OF WRN MN BOW ECHO WITH HISTORY OF WIND DAMAGE RUNNING THE OUTFLOW BOUNDARY LAID DOWN BY PREVIOUS CONVECTION INTO NWRN/CNTL WISCONSIN LATER THIS EVENING AND OVERNIGHT. BIGGER QUESTIONS REGARDING SURFACE/NEAR SURFACE BASED CONVECTION TRYING DESPERATELY TO GET GOING OVER FILLMORE COUNTY AND ADJACENT AREAS SINCE ABOUT 23Z. HAS BEEN STRUGGLING MIGHTILY BUT LATEST KARX RADAR VOLUMETRIC DATA SUGGESTS MORE INTENSE UPDRAFTS MAY NOW BE FORMING. THESE STORMS WOULD LIFT QUICKLY EAST/NORTHEAST...AND RUC RUNS THIS AFTERNOON/EVENING HAVE BEEN INSISTENT ON A CONVECTIVE COMPLEX EVOLVING INTO SWRN WISC /ON NOSE OF IMPRESSIVE MOISTURE TRANSPORT AT SOME POINT THIS EVENING. HOWEVER...19.00Z SOUNDINGS FROM MPX/DVN STILL HAVE CAP TO SURFACE PARCELS...WITH CAP VERY STRONG AT DVN. GIVEN PROLIFIC CAPE VALUES POISED JUST TO THE SOUTHWEST...AND AMPLE SUPERCELLULAR SHEAR...POTENTIAL FOR RAPID CONVECTIVE DEVELOPMENT REMAINS. SHOULD SEE TORNADO THREAT DIMINISH SLOWLY THROUGH THE EVENING AS BOUNDARY LAYER COOLS AND BUILDS SBCINH. WILL LIKELY THROTTLE RANI CHANCES BACK THIS EVENING...AND MAY INCREASE THE OVERNIGHT CHANCES BASED ON UPSTREAM CONVECTIVE CLUSTER OVER WRN MN. BINAU && .PREV DISCUSSION... /ISSUED 240 PM CDT THU JUN 18 2009/ SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT FORECAST FOCUS REMAINS ON THE PCPN CHANCES AND SEVERE THREAT FOR THE NEXT COUPLE DAYS. WEATHER PATTERN REMAINS FAIRLY CLUTTERED...WITH BITS OF UPPER LEVEL SHORTWAVE ENERGY...SFC BOUNDARIES AND OUTFLOW BOUNDARIES ALL PLAYING INTO THE MIX FOR STORM GENERATORS. WITH A GOOD AMOUNT OF INSTABILITY EXPECTED...ALONG WITH FAVORABLE WINDS AND A GOOD SOURCE OF MOISTURE...THE PERIODS OF SHOWERS/STORMS WILL CONTINUE INTO FRIDAY EVENING. TIMING AND MOST FAVORABLE LOCATIONS...HOWEVER...REMAINS PROBLEMATIC. MORNING CLOUDS AND PCPN STABILIZED THE FORECAST AREA...BUT THOSE CLOUDS HAVE BEEN DIMINISHING AND THE PCPN HAS MOVED EAST. INSTABILITY HAS STARTED TO REBUILD AS A RESULT...ALTHOUGH THE HIGHER CAPES WERE LOCATED OVER WESTERN PORTIONS OF IA/MN. THE MORNING CLOUDS/PCPN HAVE MANAGED TO KEEP A WARM FRONT HOVERING OVER SOUTHERN IA...HOWEVER...WITH A TAIL OF THE FRONT EXTENDING INTO SOUTHWEST MN. 88-D RADAR IMAGERY INDICATED CONVECTION REINITIATING OVER NORTH/CENTRAL MN ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE...BUT NOTHING YET AROUND THE BOUNDARY. EXPECT STORMS TO CONTINUE TO DEVELOP OVER CENTRAL MN EARLY THIS EVENING...EXTENDING INTO NORTHERN WI. MEANWHILE...MORE STORMS SHOULD DEVELOP IN THE VICINITY OF THAT FRONT OVER SOUTHWEST MN...MOVING SOUTHEAST INTO SOUTHEAST MN/NORTHEAST IA. WITH STRONG INSTABILITY AND 0-6 KM SHEAR VALUES OVER 60 KTS...SUPERCELLS ARE LIKELY...AS IS STRONG TO SEVERE WEATHER. ALL SEVERE THREATS WILL BE IN PLAY. CONSULT THE LATEST HWO FOR ADDITIONAL INFORMATION ON THE SEVERE WEATHER THREAT. HEAVY RAINS ARE ALSO LIKELY WITH THE ANTICIPATED STORMS...AS PW/S HANG IN THE 1.5-2 INCH RANGE. WITH SOME LOCATIONS GETTING 2 TO 3 INCHES OF RAINFALL FROM YESTERDAY/THIS MORNING...SOME FLOODING COULD OCCUR WITH ANY ADDITIONAL HEAVY RAINS...ESPECIALLY FOR NORTHEAST IA. AN ESF WILL BE ISSUED TO COVER THE THREAT OF FLOODING. ON FRIDAY...EXPECT ANOTHER ROUND OF SHOWERS/STORMS TO GO UP ALONG AND NORTH OF THE WARM FRONT AS THE LOW LEVEL JET/MOISTURE TRANSPORT CONTINUE TO IMPINGE INTO AND ACROSS THE FRONT. INSTABILITY OVER 3000 J/KG...WITH 40+ KTS OF 0-6 KM SHEAR WILL KEEP THE THREAT FOR SUPERCELLS/SEVERE WEATHER FAIRLY HIGH. LOCALLY...THE SOUTHERLY HALF OF THE FORECAST AREA WILL HAVE THE HIGHER PCPN/SEVERE THREAT. FOR SATURDAY...A RIDGE OF HIGH PRESSURE A LOFT AND AT THE SFC WILL BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...GIVING THE REGION A BRIEF BREAK FROM THE WET CONDITIONS. HOWEVER...ON SUNDAY...A SHORTWAVE TROUGH A LOFT IS SLATED TO SPIN NORTHEAST OUT OF THE PLAIN STATES AND INTO THE LOCAL AREA. INTERACTING WITH A PUSH FROM THE LOW LEVEL JET/MOISTURE TRANSPORT...SHOWERS/STORMS SHOULD DEVELOP...WITH THE BETTER CHANCES CURRENTLY LYING ACROSS NORTHEAST IA/SOUTHWEST WI. FARTHER NORTH...BOTH THE GFS AND NAM HINT AT A SFC BOUNDARY EXTENDING NORTHWEST-SOUTHEAST ACROSS THE REGION. THIS WOULD BE ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE MOVING INTO SOUTHERN CANADA. SBCAPES PROGGED AROUND 500 J/KG COULD HELP THIS BOUNDARY SPARK A FEW SHOWERS/STORMS...ALTHOUGH THE BETTER CHANCES WOULD LIE TO THE SOUTH. OVERALL...CONDITIONS WILL FAVOR THUNDERSTORM DEVELOPMENT OVER PARTS OF THE REGION INTO FRIDAY NIGHT...WITH STRONG TO SEVERE THUNDERSTORMS BEING A STRONG POSSIBILITY. LONG TERM...MONDAY THROUGH THURSDAY THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH HOLDING ONTO THE UPPER LEVEL RIDGE ACROSS THE REGION THROUGH THE MIDDLE OF NEXT WEEK...BENDING IT OVER AS SHORTWAVE ENERGY RIPPLES ACROSS THE TOP OF IT. WHILE THE BULK OF THIS UPPER LEVEL ENERGY LOOKS TO STAY WEST AND NORTH OF THE FORECAST AREA...SFC BOUNDARIES MAY SLIDE ACROSS THE REGION. FAVORABLE MOISTURE RETURN AND INSTABILITY WOULD LEAD TO CONVECTION ALONG THE SFC BOUNDARIES. THE MAIN QUESTION IS JUST HOW FAR INTO THE RIDGE THESE SYSTEMS...AND THE FRONTS...CAN PROGRESS. BOTH THE GFS AND EC SOLUTIONS FAVOR SOME PCPN...AND WILL CONTINUE TO SIDE WITH A BLEND/HPC APPROACH FOR POPS. AVIATION...THROUGH 191800 UTC AN ACTIVE PATTERN CONTINUES WITH INSTABILITY BUILDING DURING THE AFTERNOONS AND CONVECTIVE SYSTEMS MOVING WEST TO E/SE ACROSS THE REGION. OVERNIGHT IT APPEARS A THUNDERSTORM COMPLEX WILL DEVELOP ACROSS SOUTHCENTRAL OR NORTHCENTRAL IOWA THIS EVENING AND SHIFT EAST. THIS WILL PUT THE TAF SITES AT RISK FOR BRIEF IFR CONDITIONS AND CONVECTIVE WIND GUSTS TO 60 KTS. HOWEVER...THE FORMATION LOCATION AND TRACK MAY BE SOUTH OF THE AIRFIELDS AND THUS VCTS WAS USED AT THIS TIME. AS THE TSRA ACTIVITY DEVELOPS...UPDATES TO THE TAFS CAN BE EXPECTED IF THE AIRFIELD IS THREATENED. SOME MVFR FOG OR HAZE IS EXPECTED OVERNIGHT AS WELL WITH HIGH SURFACE MOISTURE LEVELS. BAUMGARDT HYDROLOGY... 2 TO 3 INCH RAINFALL AMOUNTS FELL OVER PARTS OF NORTHEAST IA/SOUTHEAST MN LAST NIGHT/THIS MORNING. MORE SHOWERS/STORMS ARE LIKELY FOR THE REGION TONIGHT THROUGH FRIDAY NIGHT...WITH PW/S OF 1.5-2 INCHES POINTING TO A HEAVY RAIN THREAT. IN ADDITION...SOME WEST-EAST TRAINING STORMS LOOK POSSIBLE ON FRIDAY...ENHANCING THE POTENTIAL FOR SIGNIFICANT ACCUMULATIONS. SOME FLOODING IS A DISTINCT POSSIBILITY IF ACCUMULATION IN EXCESS OF 2 INCHES FALLS. A HYDROLOGIC OUTLOOK /ESF/ HAS BEEN ISSUED TO ACCOUNT FOR THIS FLOODING THREAT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...SEB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 847 PM CDT THU JUN 18 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041>044- 053>055-061-191100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE- FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JUNEAU-LA CROSSE-MITCHELL-MONROE- MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA- 847 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THROUGH TONIGHT THUNDERSTORMS WILL CONTINUE TO INCREASE THROUGH THE LATE EVENING INTO THE OVERNIGHT FOR MUCH OF THE AREA. SEVERAL CLUSTERS OF STORMS ARE POSSIBLE ACROSS THE AREA...WITH INITIAL ACTIVITY THIS EVENING FOLLOWED BY A COMPLEX OF STORMS MOVING IN FROM MINNESOTA LATER TONIGHT. STORMS THIS EVENING WILL HAVE A TORNADO THREAT... ESPECIALLY ACROSS NORTHEAST IOWA INTO SOUTHEAST MINNESOTA. OTHERWISE...LARGE HAIL AND DAMAGING WINDS LOOK LIKELY WITH THE STRONGEST STORMS. FINALLY...SHOULD HEAVY RAIN OF 2 INCHES OR MORE OCCUR...FLOODING WOULD BE A PROBLEM. RIVER FLOODING FROM AUSTIN INTO NORTHEAST IOWA WOULD HAVE THE HIGHEST FLOOD POTENTIAL WITH ADDITIONAL RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LOW PRESSURE SYSTEM WILL PROVIDE ADDITIONAL CHANCES OF SEVERE WEATHER ON FRIDAY. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...A FEW TORNADOES WILL BE POSSIBLE ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION LOOKS LIKELY...MAINLY THIS EVENING INTO THE EARLY MORNING HOURS. SPOTTER ACTIVATION MAY ALSO BE NEEDED ON FRIDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-029-034-191100- CLARK-JACKSON-TAYLOR- 847 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL WISCONSIN. .DAY ONE...THROUGH TONIGHT A WEATHER SYSTEM WILL PROVIDE A SEVERE WEATHER THREAT TO CENTRAL WISCONSIN. STORMS OVER MINNESOTA WILL SHIFT EAST INTO THE AREA DURING THE LATE EVENING INTO THE OVERNIGHT. SOME STORMS MAY DEVELOP IN CENTRAL WISCONSIN AS WELL. VERY HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS WILL BE POSSIBLE TONIGHT. AT THIS TIME...THE GREATEST PROBABILITY OF SEVERE WEATHER LOOKS TO BE FROM 10 PM THROUGH 3 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LOW PRESSURE SYSTEM WILL PROVIDE ADDITIONAL CHANCES OF THUNDERSTORMS ON FRIDAY. HOWEVER AT THIS TIME...THE SEVERE WEATHER LOOKS LIKE IT WILL BE SOUTH OF THE AREA. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH WEDNESDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION LOOKS LIKELY LATE THIS EVENING INTO THE EARLY MORNING HOURS.. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 833 PM CDT THU JUN 18 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-190330- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 833 PM CDT THU JUN 18 2009 ...RAPID DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS STILL POSSIBLE... SCATTERED SHOWERS AND A FEW THUNDERSTORMS CONTINUED SLOWLY DEVELOP THIS EVENING ACROSS PORTIONS OF THE AREA. THE POTENTIAL FOR A MORE RAPID DEVELOPMENT INTO STRONG TO SEVERE THUNDERSTORMS REMAINS ACROSS THE AREA THROUGH THE EVENING HOURS. ANY STORM TONIGHT WILL HAVE THE POTENTIAL FOR WIND GUSTS UP TO 55 MPH...SMALL HAIL AND TORRENTIAL DOWNPOURS...THOUGH ANY SEVERE STORMS WILL COULD CONTAIN MUCH STRONGER WINDS...LARGER HAIL...AND THE POTENTIAL FOR ISOLATED TORNADOES. A LARGE THUNDERSTORM COMPLEX OVER WESTERN AND CENTRAL MINNESOTA WILL ALSO APPROACH AREAS OF CENTRAL WISCONSIN LATER TONIGHT. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. BINAU
The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
2 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
A tree branch 4 inches in diameter was broken and rain totaled just under 3 inches.
A rainfall total of 4.5 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171960, 179334, 171965, 171967.